Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 180, NWS Kansas City, MO

July 6, 2014Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 6, 2014, 3:32 AM CDT for Linn County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2014, 3:32 AM CDT (08:32 UTC)
Expired
Jul 6, 2014, 4:03 AM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3379 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
1.5
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS53 KEAX 060832
SVREAX
KSC107-060915-
/O.NEW.KEAX.SV.W.0180.140706T0832Z-140706T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
332 AM CDT SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 415 AM CDT

* AT 330 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF MOUND CITY...AND MOVING EAST AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MOUND CITY...PLEASANTON AND PRESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3804 9497 3812 9501 3829 9463 3824 9461
      3803 9462
TIME...MOT...LOC 0832Z 261DEG 13KT 3807 9488

HAIL...1.25IN
WIND...<50MPH

$$

32
1 follow-up statement
822 
WWUS53 KEAX 060903
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 AM CDT SUN JUL 6 2014

KSC107-060913-
/O.CAN.KEAX.SV.W.0180.000000T0000Z-140706T0915Z/
LINN KS-
403 AM CDT SUN JUL 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINN COUNTY IN EAST
CENTRAL KANSAS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3804 9497 3812 9501 3829 9463 3824 9461
      3803 9462
TIME...MOT...LOC 0903Z 261DEG 13KT 3809 9474

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:10 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 6, 12:10 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1210 AM CDT Sun Jul 6 2014

.DISCUSSION...
Issued at 309 PM CDT SAT JUL 5 2014

For today and tonight, the main forecast challenge will be whether
or not convection can redevelop late this afternoon along remnant
outflow boundaries/temperature gradients left over from morning
convection. A decent shortwave trough will drop southward through
the region tonight and could help spark this convection, but stable,
cool air over most of the CWA may prevent thunderstorm development
in spite of that wave. High-resolution models continue to initiate
convection around 22-23z, but also continue to shift initiation west
of the CWA where clear skies and breezy southwest winds have allowed
temperatures to warm into the 90s. This seems like the most likely
scenario given current conditions and cloud cover, so have trended
PoPs downward this evening and tonight but still allowed for the
possibility of precipitation with the shortwave trough. If storms
do initiate over the forecast area tonight, the lack of upper-level
flow and thus any deep layer shear will keep severe weather chances
low.

Hot temperatures in the mid 90s and the recent return to upper 60s
dewpoints will result in 100-103 degree heat indices both tomorrow
and Monday across most of the region. Does not look like a heat
advisory is needed at this time, but will be something to watch with
future forecast issuances.

Next decent chance for thunderstorms will come Monday night into
early Tuesday morning as a shortwave trough kicks a cold front
through the region. Models have been fairly consistent with this
feature, so continued to raise precipitation chances across the
northern half of the CWA. Precipitation chances drop off south of
I-70 as the shortwave trough exits the region to the east and
forcing along the cold front diminishes on Tuesday, but cold pool
interactions or any change in the track of the wave could change
this slightly. Slightly cooler temperatures and drier conditions
should follow behind the front, however; southerly surface flow,
thunderstorm chances, warmer temperatures should return by late
Thursday or Friday through the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1206 AM CDT SUN JUL 6 2014

Scattered thunderstorm activity looks to be on the increase as radar
trends show thunderstorms near the terminals. Confidence is rather
low in storm coverage and location as we go into the overnight hours,
but hi-res short term models have indicated that convection will
generally increase through the overnight hours. Will maintain a
mention of VCTS through early morning, and handle convection at the
terminals with AMD as needed. Storm activity should drop well south
of the terminals by sunrise, giving way to VFR conditions through the
day on Sunday. KSTJ could see a period of light fog early Sunday
morning, but low confidence in that scenario as well. Will maintain
TEMPO with mention of MVFR for early Sunday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Laflin
AVIATION...Leighton
Hazardous weather outlook, Jul 5, 8:08 PM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
808 PM CDT SAT JUL 5 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-070115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
808 PM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A ROUND OF THUNDERSTORMS IS STARTING TO DEVELOP TONIGHT ACROSS
NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS HOWEVER HAZARDOUS
WEATHER IS NOT ANTICIPATED.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
 MIDWEEK AS A SLOW MOVING FRONTAL BOUNDARY IMPACTS THE AREA. THE
 STRONGEST ACTIVITY WILL OCCUR MONDAY NIGHT INTO TUESDAY MORNING
 WHERE ISOLATED SEVERE STORMS WILL BE POSSIBLE. WITH ANY STORMS THAT
 DO BECOME SEVERE...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
 THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jul 6, 1:29 AM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
129 AM CDT SUN JUL 6 2014

MOZ022-030-060700-
CALDWELL MO-RAY MO-
129 AM CDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAY AND SOUTHEASTERN
CALDWELL COUNTIES UNTIL 200 AM CDT...

AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF COWGILL...OR 14 MILES EAST OF
LAWSON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN RAY AND SOUTHEASTERN CALDWELL
COUNTIES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3941 9376 3945 9399 3953 9401 3958 9376
TIME...MOT...LOC 0629Z 270DEG 15KT 3949 9393

32
Special weather statement, Jul 6, 1:50 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 AM CDT SUN JUL 6 2014

MOZ022-030-060715-
CALDWELL MO-RAY MO-
150 AM CDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAY AND SOUTHWESTERN
CALDWELL COUNTIES UNTIL 215 AM CDT...

AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POLO...OR 11 MILES NORTHEAST OF LAWSON...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POLO AND COWGILL.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3966 9388 3949 9387 3952 9420 3963 9420
TIME...MOT...LOC 0651Z 267DEG 15KT 3958 9410

32
Local storm report, Jul 6, 2:13 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
213 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     HAIL             4 N POLO                39.61N 94.04W
07/06/2014  E1.50 INCH       CALDWELL           MO   TRAINED SPOTTER

&&
Special weather statement, Jul 6, 2:16 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 AM CDT SUN JUL 6 2014

MOZ015-023-060745-
GRUNDY MO-LIVINGSTON MO-
216 AM CDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIVINGSTON AND SOUTHERN
GRUNDY COUNTIES UNTIL 245 AM CDT...

AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF JAMESPORT...OR 9 MILES SOUTH OF
TRENTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHULA AND LAREDO.

LAT...LON 3988 9338 3988 9375 3994 9377 3997 9376
      4009 9341
TIME...MOT...LOC 0716Z 256DEG 16KT 3995 9363

32
Local storm report, Jul 6, 2:28 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             5 S POLO                39.48N 94.04W
07/06/2014  E1.00 INCH       RAY                MO   TRAINED SPOTTER

&&
Local storm report, Jul 6, 2:56 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
256 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     HAIL             MOORESVILLE             39.75N 93.72W
07/06/2014  E1.25 INCH       LIVINGSTON         MO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:30 AM CDTRiver Flood WarningEAXDoniphan66 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.